Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abacavir after AZT/3TC
May 3, 2000

Dr. Cohen:

With many years exposure to AZT and 3TC, I am now considering switching to a new cocktail. As for RT resistance, the genotype tests indicate I have a major (70) and two minor (67, 219) AZT resistance mutations, and the 184 mutation associated with 3TC resistance. According to info I have downloaded, this means that I am resistant to 3TC, have at least partial resistance to AZT. I have one of the four possible mutations for Abacavir (none noted as "key" as is 70 for AZT).

My question is whether Abacavir can be counted as a third leg of the new cocktail. My doctor and I are considering D4T/Abac/Sustiva (plus keeping 3TC for chronic HepB). If I do not respond to Abacavir, then will I be switching essentially to a two drug cocktail and quickly using up two more drugs? That combo is otherwise much more attractive than one with a PI, primarily due to potential bowel and metabolic problems. If not that one, then what cocktail would not be dependent on food intake and would minimize stomach distress?

Thanks again!!!

Response from Dr. Cohen

Well, this is a tough call.

You are right to note that the more AZT related mutations you have, along with the 184 mutation from 3TC, the less we can rely on abacavir. You have a reasonable chance of getting some potency from it - but we can't count on it fully. It might have partial effects however. And it is difficult to know more than that for now, though maybe one day we can be even more precise in knowing if a med will work, and how strong it would be...

If it only has partial success - then what about this new combo? Well, the other concern is that studies in that past years have suggested possible interactions between AZT and d4T - suggesting that AZT resistant virus may not be fully sensitive to d4T either. In which case you are using Sustiva with two 'damaged' meds.

So what to do? Well - you don't mention your current viral load and cd4 count. And this might matter a bit - the higher that viral load, the harder the regimen has to work. And if your viral load was on the low side (before the current meds) to begin with, then this combination may be adequate. Now, there is no clear cutoff of how low it would have to be to work - it's just the lower the better. If your viral load was over 30 thousand or so - increased caution is advised. (Again, the viral load I refer to is what it would be off meds - since you would be going off these meds in order to go on this new combo.)

What would be the options? One option, now in active study at clinical centers in many cities in the US - is to use abacavir, sustiva, and ddI instead - since ddI has the advantage of less resistance from AZT use, and can be "boosted" when hydroxyurea is added. While there has been more concern about hydroxyurea lately, there is also ample info to suggest that it can be used safely in most who take it, and does preferentially increase the potency of ddI. And could be added after some number of weeks on the regimen - like after 8 weeks, if your viral load wasn't coming down swiftly (like still above 400 copies after 8 weeks).

Now you asked for minimal interference with eating - and ddI can be taken on an empty stomach just once a day 30 minutes before eating - most take it first thing in the AM, and then 30 minutes later you can eat whatever you want. You can take it with the abacavir if you want - no problem there. So it can be pretty simple to do.

Options would include the protease inhibitors - most require that they be taken with with food or away from food although there are exceptions - amprenavir (the newest PI) has no food restrictions (it is eight capsules twice a day however). And mixing indinavir with ritonavir allows it to be taken without regard to meals. But I note your concern for bowel problems and metabolic concerns. So far, amprenavir may be pretty reasonable among the PI's on that issue, although it does have a risk for gas/diarrhea. Low dose ritonavir plus indinavir also has some concern for loose stool - but over half don't appear to have these side effects. And while ddI also has the concern for looser stool - the current reformulation is noted to have less problems that previous versions. And there is a version of ddI that is just one capsule once a day - with even less concern for the diarrhea, and may soon be available from some researchers where you are...

Hope that clarifies your options. You have several ways you can go. With careful monitoring, you can likely get success with many of them.

good luck.

Cal Cohen, M.D., M.S.



Previous
TAKING CRYXIVAN ALONE
Next
Combivir > AZT & 3TC

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement